- Open Access
Positive solutions of second-order linear difference equation with variable delays
© Peics; licensee Springer. 2013
- Received: 18 September 2012
- Accepted: 8 March 2013
- Published: 29 March 2013
In this paper we consider the second-order linear difference equations with variable delays
where , N is the set of positive integers. Using the method of Riccati transform and the generalized characteristic equations, we give sufficient conditions for the existence of positive solutions.
- second-order linear difference equation
- variable delays
- positive solutions
- non-oscillatory solutions
- sufficient conditions
In the past few years, oscillation and non-oscillation theory of second-order linear and nonlinear difference equations has attracted considerable attention, and we refer the reader to the papers of Diblik et al. , El-Sheik et al. , He , Huiqin and Zhen , Koplatadze and Kvinikadze , Krasznai et al. , Li et al. , Liu and Cheng , Medina and Pituk , Tang , Tang and Yu , Zhang , Zhang and Li , and the references therein. For comprehensive treatment, see the papers by Bastinec et al. [14–17], Čermak [18, 19], Deng , Došly and Fišnarová , Hille , Jaroš and Stavroulakis , Thandapani et al. , Yang  and the monographs [26, 27]. Some sharp conditions of Hille-type criterion on the existence of oscillatory and non-oscillatory solutions of second-order differential equations are given by Kusano et al. [28, 29], by Péics and Karsai , by Bastinec et al.  and by Berezansky et al. . Some sufficient conditions of oscillation and non-oscillation of second-order difference equations can be found in the papers by Lei , by Li and Jiang , by Zhou and Zhang , and the references therein.
for , where the following hypotheses are satisfied:
() , ;
() , .
As a special case we can formulate the following results given in  for half-linear delay differential equations.
Theorem A (see Theorem 2 in )
holds for t large enough. Then equation (1) has a positive solution.
Theorem B (see Corollary 2 in )
then equation (1) has a positive solution.
where , N is the set of positive integers and is a sequence of real numbers.
Theorem C (see Lemma 4 in )
for all large n, then equation (2) has a non-oscillatory solution.
where , N is the set of positive integers and the following hypotheses are satisfied:
() is a sequence of real numbers for and ;
() is a sequence of positive integers such that for and .
By a solution of equation (3) we mean a sequence of real numbers defined for , which satisfies equation (3) for all . A nontrivial solution of equation (3) is said to be oscillatory if for every , there exists an such that . Otherwise, it is non-oscillatory. Thus, a non-oscillatory solution is either eventually positive or eventually negative.
where is a solution sequence of equation (3). This transformation leads to the generalization of the Riccati-type equation associated with equation (3). The aim of this paper is to prove theorems for the existence of positive solutions of equation (3), using the Riccati-type equation associated with equation (3). The obtained results are discrete analogues of results given for some differential equations and generalize results given for second-order linear difference equations with constant delays or without delays.
where is a fixed positive bounded sequence.
Let denote the sequence of sequences defined for all natural numbers and .
S is continuous in the sense that if for all natural number , , and , , uniformly on every compact subinterval of , then , , uniformly on every compact subinterval of ;
the sequences in the image set SF are bounded at every point of .
Then the mapping S has at least one fixed point in F.
Equation (3) has an eventually positive solution.
- (b)There is a sequence , , for some such that for all and satisfies the Riccati-type equation(4)
- (b)⇒ (a): Let now be a solution sequence of Riccati-type equation (4) for such that for all . We show by direct substitution that the sequence defined by
for and the proof of Lemma 1 is complete. □
Now, we introduce an antidifference equation associated with the Riccati-type equation (4), and we show in the main results that it is very useful to study the antidifference equation instead of equation (4).
- (a)There is a solution sequence , , of the Riccati-type equation (4) for some such that for all and(9)
- (b)There is a sequence , , for some such that for all and(10)
⇒ (a): Assume that there is a sequence which satisfies equation (10) for , where is an arbitrary natural number such that for all . Applying the difference operator to both sides of equation (10), we show that the sequence , defined by formula for , is a solution of the Riccati-type equation (4) for , and it satisfies assumption (9). The proof of the theorem is complete. □
Now we can formulate the main theorem.
- (a)There exists a natural number and there exist the real sequences and such that , for ,(13)
There exists a real solution sequence of equation (10) which satisfies the inequality for .
Proof (a) ⇒ (b): We have to show that equation (10) has a solution sequence for . To this end, using Theorem D, we prove that operator S, defined by (15), has a fixed point , which is a solution sequence of equation (10), and obviously satisfies the estimate for .
It follows from assumptions (13) and (14) that the operator S, defined for , satisfies the inequality and maps F to F. It follows immediately from assumption (14) that the sequences in the image set SF are uniformly bounded on any subset of .
Let the sequence of sequences tend to the sequence , , uniformly on any finite interval of , which means this convergence is uniform for all .
for , if p is sufficiently large. Thus, , , uniformly on any finite subset .
⇒ (a): If is a solution sequence of (10), then taking for , the conditions of Theorem 1 are satisfied because of the fact that . The proof is complete. □
Let the sequence be such that , and set and in Theorem 1. Now we can formulate the conditions for the existence of positive solutions of equation (3).
holds for n large enough. Then equation (3) has a positive solution for .
Proof Let the sequence be given such that the conditions of the theorem hold. Since , hence and . We show that the conditions of Theorem 1 are satisfied with and for n large enough.
Therefore, in virtue of Theorem 1, equation (3) has a positive solution and the proof is complete. □
Remark 1 The result of Theorem 2 is the discrete analogue of the result presented in Theorem A and generalizes the result given in  for first-order linear difference equations with variable delays.
Choosing A such that the function takes the maximum value, we obtain and we can formulate the following corollary of Theorem 2.
holds for n large enough. Then equation (3) has an eventually positive solution.
Hence, we obtain the following non-oscillation criterion.
holds, then equation (3) has an eventually positive solution.
Remark 2 The result of Corollary 2 is the discrete analogue of the result presented in Theorem B and at the same time generalizes the result given in Theorem C for second-order linear difference equations with variable delays.
The research is supported by the Serbian Ministry of Science, Technology and Development for Scientific Research Grant no. III44006. The author thanks the referees for the valuable comments.
- Diblik J, Ružičková M, Šmarda Z, Šuta Z: Asymptotic convergence of the solutions of a dynamic equation on discrete time scales. Abstr. Appl. Anal. 2012., 2012: Article ID 580750Google Scholar
- El-Sheikh MMA, Abd Alla MH, El-Maghrabi EM: Oscillation and nonoscillation of nonlinear second order difference equations. J. Appl. Math. Comput. 2006, 21(1–2):203–214. 10.1007/BF02896398MathSciNetView ArticleMATHGoogle Scholar
- He XZ: Oscillatory and asymptotic behaviour of second order nonlinear difference equations. J. Math. Anal. Appl. 1993, 175: 482–498. 10.1006/jmaa.1993.1186MathSciNetView ArticleMATHGoogle Scholar
- Huiqin C, Zhen J: Oscillation criteria of solution for a second order difference equations with forced term. Discrete Dyn. Nat. Soc. 2000., 2000: Article ID 171234Google Scholar
- Koplatadze R, Kvinikadze G: Necessary conditions for the existence of positive solutions of second-order linear difference equations and sufficient conditions for the oscillation of solutions. Nonlinear Oscil. 2009, 12(2):184–198. 10.1007/s11072-009-0071-7MathSciNetView ArticleMATHGoogle Scholar
- Krasznai B, Gyori I, Pituk M: Positive decreasing solutions of higher-order nonlinear difference equations. Adv. Differ. Equ. 2010., 2010: Article ID 973432Google Scholar
- Li WT, Fan XL, Zhoung C: On unbounded positive solutions of second-order difference equations with a singular nonlinear term. J. Math. Anal. Appl. 2000, 246: 80–88. 10.1006/jmaa.2000.6753MathSciNetView ArticleMATHGoogle Scholar
- Liu B, Cheng SS: Nonoscillatory solutions of a second-order difference equation of Poincaré type. J. Math. Anal. Appl. 1996, 204: 482–493. 10.1006/jmaa.1996.0450MathSciNetView ArticleMATHGoogle Scholar
- Medina R, Pituk M: Positive solutions of second order nonlinear difference equations. Appl. Math. Lett. 2009, 22: 679–683. 10.1016/j.aml.2008.04.015MathSciNetView ArticleMATHGoogle Scholar
- Tang XH: Bounded oscillation of second order delay difference equations of unstable type. Comput. Math. Appl. 2002, 44: 1147–1156. 10.1016/S0898-1221(02)00222-5MathSciNetView ArticleMATHGoogle Scholar
- Tang XH, Yu JS: Oscillation of delay difference equations in a critical state. Appl. Math. Lett. 2000, 13: 9–15.MathSciNetView ArticleMATHGoogle Scholar
- Zhang BG: Oscillation and asymptotic behavior for second-order difference equations. J. Math. Anal. Appl. 1993, 173: 58–68. 10.1006/jmaa.1993.1052MathSciNetView ArticleMATHGoogle Scholar
- Zhang Z, Li Q: Oscillation theorems for second-order advanced functional difference equations. Comput. Math. Appl. 1998, 36(6):11–18. 10.1016/S0898-1221(98)00157-6MathSciNetView ArticleGoogle Scholar
- Baštinec J, Diblik J, Šmarda Z: Existence of positive solutions of discrete linear equations with a single delay. J. Differ. Equ. Appl. 2010, 16(9):1047–1056. 10.1080/10236190902718026View ArticleMATHGoogle Scholar
- Baštinec J, Diblik J, Šmarda Z:An explicit criterion for the existence of positive solutions of the linear delayed equation . Abstr. Appl. Anal. 2011., 2011: Article ID 561902Google Scholar
- Baštinec J, Diblik J: One case of appearance of positive solutions of delayed discrete equations. Appl. Math. 2003, 48(6):429–436.MathSciNetView ArticleMATHGoogle Scholar
- Baštinec J, Diblik J:Subdominant positive solutions of the discrete equation . Abstr. Appl. Anal. 2004, 6: 461–470.View ArticleGoogle Scholar
- Čermak J: On the related asymptotics of delay differential and difference equations. Dyn. Syst. Appl. 2005, 14(3–4):419–430.MATHGoogle Scholar
- Čermak J: Asymptotic bounds for linear difference systems. Adv. Differ. Equ. 2010., 2010: Article ID 182696Google Scholar
- Deng J: A note of oscillation of second-order nonlinear difference equation with continuous variable. J. Math. Anal. Appl. 2003, 280: 188–194. 10.1016/S0022-247X(03)00068-4MathSciNetView ArticleMATHGoogle Scholar
- Došly O, Fišnarová S: Linearized Riccati technique and (non-)oscillation criteria for half-linear difference equations. Adv. Differ. Equ. 2008., 2008: Article ID 438130Google Scholar
- Hille E: Non-oscillation theorems. Trans. Am. Math. Soc. 1948, 64: 234–252. 10.1090/S0002-9947-1948-0027925-7MathSciNetView ArticleMATHGoogle Scholar
- Jaroš J, Stavroulakis IP: Oscillation tests for delay equations. Rocky Mt. J. Math. 1999, 29(1):197–207. 10.1216/rmjm/1181071686View ArticleMATHGoogle Scholar
- Thandapani E, Ravi K, Graef JR: Oscillation and comparison theorems for half-linear second-order difference equations. Comput. Math. Appl. 2001, 42: 953–960. 10.1016/S0898-1221(01)00211-5MathSciNetView ArticleMATHGoogle Scholar
- Yang X: Nonoscillation criteria for second-order nonlinear differential equations. Appl. Math. Comput. 2002, 131: 125–131. 10.1016/S0096-3003(01)00132-1MathSciNetView ArticleMATHGoogle Scholar
- Agarwal RP: Difference Equations and Inequalities, Theory, Methods and Applications. Dekker, New York; 2000.MATHGoogle Scholar
- Agarwal RP, Bohner M, Grace SR, O’Regan D: Discrete Oscillation Theory. Hindawi Publishing Corporation, New York; 2005.View ArticleMATHGoogle Scholar
- Kusano T, Naito Y, Ogata A: Strong oscillation and nonoscillation of quasilinear differential equations of second order. Differ. Equ. Dyn. Syst. 1994, 1(2):1–10.MathSciNetGoogle Scholar
- Kusano T, Yoshida N: Nonoscillation theorems for a class of quasilinear differential equations of second order. J. Math. Anal. Appl. 1995, 189: 115–127. 10.1006/jmaa.1995.1007MathSciNetView ArticleMATHGoogle Scholar
- Péics H, Karsai J: Existence of positive solutions of halflinear delay differential equation. J. Math. Anal. Appl. 2006, 323: 1201–1212. 10.1016/j.jmaa.2005.11.033MathSciNetView ArticleMATHGoogle Scholar
- Baštinec J, Berezansky L, Diblik J, Šmarda Z:A final result on the oscillation of solutions of the linear discrete delayed equation with a positive coefficient. Abstr. Appl. Anal. 2011., 2011: Article ID 586328Google Scholar
- Berezansky L, Diblik J, Šmarda Z: Positive solutions of second-order delay differential equations with a damping term. Comput. Math. Appl. 2010, 60(5):1332–1342. 10.1016/j.camwa.2010.06.014MathSciNetView ArticleMATHGoogle Scholar
- Lei C: Remarks on oscillation of second-order linear difference equation. Appl. Math. Comput. 2009, 215: 2855–2857. 10.1016/j.amc.2009.09.028MathSciNetView ArticleMATHGoogle Scholar
- Li X, Jiang J: Oscillation of second-order linear difference equations. Math. Comput. Model. 2002, 35: 983–990. 10.1016/S0895-7177(02)00065-1View ArticleMATHGoogle Scholar
- Zhou Y, Zhang BG: Oscillation of delay difference equations in a critical state. Comput. Math. Appl. 2000, 39: 71–80.View ArticleMATHGoogle Scholar
- Brooks, RM, Schmitt, K: The contraction mapping principle and some applications. In: Monograph 09, San Marcos: Electron. J. Differential Equations, Department of Mathematics, Texas State University - San Marco 2009:90Google Scholar
- Coppel WA: Stability and Asymptotic Behavior of Differential Equations. Hindawi Publishing Corporation, Heath; 1965.MATHGoogle Scholar
- Isträtescu VI: Fixed Point Theory. An Introduction. Reidel, Dordrecht; 1981.View ArticleGoogle Scholar
- Péics H: Applications of generalized characteristic equation of linear delay difference equations. Mat. Vesn. 1998, 50: 31–36.MATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.